Adderall is a stimulant medication that is used to treat attention deficit hyperactivity disorder (ADHD) in adults and children. It can also treat narcolepsy, a condition that causes people to fall asleep suddenly. Adderall is made up of amphetamine and dextroamphetamine, which are both central nervous system stimulants. The medication heightens alertness, improves concentration, controls impulses and increases the ability to focus.
An Adderall overdose can occur when someone takes more of the medication than their body can handle, and the results can be dangerous and even deadly. People who misuse Adderall are more likely to overdose than those who don’t. There’s a high potential for Adderall abuse due to the physical and psychological dependence the drug can cause, which is why it is classified as a Schedule II drug.
Adderall affects people differently depending on the medications they take, their health history and their ability to process medication. People with any of the following health conditions should avoid taking Adderall until they’ve discussed the prescription with their doctor first:
- Medical Conditions that Prevent Adderall Use
High blood pressure
Extreme anxiety or anxiety disorders
Any mental illness
Hardening of the arteries
History of drug misuse
History of seizures
Signs of Adderall Overdose
Many factors influence what happens during an Adderall overdose. These include how sensitive a person is to the medication, how much they took and whether they also used other substances. Adderall overdose symptoms may be mild or severe, and signs include:
- Symptoms of Adderall Overdose
Hyperactivity and aggressiveness
Nausea and vomiting
Tremors, seizures, and convulsions
High blood pressure
If someone experiences any of these symptoms while taking Adderall, it is important to seek emergency medical treatment immediately. If left untreated, even mild symptoms can eventually become serious or life-threatening.
Adderall Overdose Statistics
Because it improves the ability to focus and concentrate, many high school and college students misuse Adderall. Many feel it helps them study and perform better on their schoolwork. In 2018, approximately 4.6% of 12th graders reported misusing the drug within the last year. This rate of misuse is slightly higher than for opiates like Vicodin but lower than for sedatives and tranquilizers.
High school students are not the only ones abusing Adderall. One study showed that between 2006 and 2011, there was a 67% increase in adults abusing Adderall, as well as a 156% increase in emergency department treatment for issues related to Adderall abuse. Most of those who abused the drug obtained it from a relative or friend.
Causes of Adderall Overdose
The amount of Adderall it takes to overdose varies from person to person. The typical dose that doctors prescribe ranges from 2.5 mg to 60 mg, depending on factors such as age and health conditions. Overdose is typically caused by misuse, which occurs when someone:
- Takes more than their doctor prescribed
- Takes Adderall that wasn’t prescribed to them
- Takes the drug recreationally
An overdose can also occur when someone mixes Adderall with other substances, including other prescription medications and illicit drugs. This is especially true for alcohol. Some people take Adderall when they plan to drink because the drug can help mask the effects of alcohol, preventing them from feeling too drunk. This can lead to alcohol poisoning.
Mixing Adderall and marijuana can also have serious consequences, especially if someone already has a heart condition. The combination of the two drugs increases the risk of irregular heartbeat, rapid heartbeat and heart attack.
Mixing Adderall and cocaine is even more dangerous. This is because both drugs are stimulants, and using them together can amplify the stimulating effects of each drug. While taking the two together may increase feelings of pleasure and energy, it puts stress on the cardiovascular system and can lead to chest pain, high blood pressure, heart attack and stroke.
Other substances that may interact with Adderall and lead to an overdose or other adverse reaction include:
- Drugs that Interact with Adderall
Some acid-reducing drugs
Some monoamine oxidase inhibitors (MAOIs)
Certain vitamins and supplements
Before people begin taking Adderall, they should always let their doctor know if they’re taking any other medications, including natural supplements and vitamins.
Adderall Overdose Duration
The duration of overdose symptoms generally depends on how long it takes to get medical help. The quicker a doctor treats the symptoms, the quicker a person can get through the Adderall overdose timeline. Once someone has completed overdose treatment, however, he or she may experience withdrawal symptoms.
During the first three days of withdrawal from Adderall, people may feel tired or depressed and they may sleep more. They may experience headaches, mood swings, body aches, paranoia and trouble concentrating. Some withdrawal symptoms can last for a few months, so it’s best to seek help when ending Adderall use.
Adderall Overdose Complications
Complications caused by an Adderall overdose are typically related to the cardiovascular system. These include:
- Complications of Adderall Overdose
High blood pressure
A person experiencing any of these side effects should go to the emergency room immediately, even if symptoms don’t seem life-threatening. Prompt treatment can help prevent long-term complications.
Adderall Overdose Prevention
The best way to avoid an Adderall overdose is to take the medication exactly as the doctor prescribes it. Never take more than the prescription calls for, and always follow the directions the doctor or pharmacist provides. If any questions or adverse side effects arise, it is vital to contact a doctor.
Never take anyone else’s prescription, and never use Adderall as a recreational drug or as a means to get high. Most importantly, never combine Adderall with any other prescription drugs without a doctor’s permission. Avoid taking Adderall with alcohol and illicit drugs like cocaine and marijuana.
What to Do for an Adderall Overdose
If an Adderall overdose is suspected, it’s important to call 911. In the case of an overdose, paramedics can transport a person to the hospital quickly, and doctors can work to help counteract the overdose and treat emerging symptoms. If possible, let the paramedics and doctors know how much Adderall was taken and whether there’s a history of Adderall misuse.
Typical Adderall overdose treatment might include pumping the stomach, giving activated charcoal, providing sedatives for agitation and administering IV fluids to prevent dehydration. Once the symptoms are under control, doctors may opt to keep the patient in the hospital for a few days to monitor his or her health. It may also be necessary to provide treatment for any cardiovascular symptoms, such as elevated blood pressure or heart attack.
If you or a loved one has a problem with Adderall misuse or addiction, The Recovery Village Palm Beach at Baptist Health is here to help. Located in Palm Beach County in South Florida, we provide both inpatient and outpatient rehabilitation services in a calm and peaceful setting. Contact us today to learn more and find a program that is suitable for your situation.
National Institute on Drug Abuse. “What are prescription stimulants?” June 2018. Accessed June 27, 2020.
United States Department of Justice: Diversion Control Division. “Controlled Substance Schedules.” Accessed June 27, 2020.
U.S. National Library of Medicine. “ADDERALL XR- dextroamphetamine sulfate, dextroamphetamine saccharate, amphetamine sulfate and amphetamine aspartate capsule, extended release.” July 17, 2019. Accessed June 27, 2020.
Drugs.com. “Adderall.” April 25, 2019. Accessed June 27, 2020.
Medical News Today. “Adderall (Amphetamine/Dextroamphetamine).” August 28, 2018. Accessed June 27, 2020.
Nall, Rachel. “Coping with an Adderall Crash.” Medical News Today, August 13, 2018. Accessed June 27, 2020.
National Institute on Drug Abuse. “Monitoring the Future 2018 Survey Results.” December 17, 2018. Accessed June 27, 2020.
Lian-Yu Chen, et al. “Prescriptions, Nonmedical Use, and Emergency Department Visits Involving Prescription Stimulants.” Journal of Clinical Psychiatry, 2016. Accessed June 27, 2020.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.